Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Northern Indiana

August 6, 2000Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 7:11 PM EST for Steuben County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 7:11 PM EST (00:11 UTC)
Expired
Aug 6, 2000, 8:00 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:20 PM ESTThunderstorm WindCountywide, INTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 5:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 070012
SVRFWA
INC151-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN INDIANA

* UNTIL 800 PM EST

* AT 711 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ANGOLA...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FREMONT
  CLEAR LAKE
  NEVADA MILLS
  ANGOLA
  ORLAND
  STEUBENVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4175 8521 4150 8513 4161 8459 4183 8469

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EST SUN AUG 6 2000

17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST
MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN.
A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE
CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER
NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX
RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO
COLDWATER MICHIGAN MOVING EAST AND WEAKENING.

SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF
SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A
SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND
THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE
COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS
WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY
TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE.

THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER.
MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE
NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE
NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL
FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT
WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND
DRIER AIRMASS MOVES IN FROM THE NORTHWEST.

PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH
TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND
MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE.

.IWX...NONE.

GLL

In the hours before

Local storm report, Aug 6, 7:10 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ROME CITY                 IN   WIND DAMAGE
08/06/00   NOBLE                          LARGE TREES DOWN. LARGE
                                          SHED DESTROYED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0610 PM    STARKE CO ARPT            IN   WIND DAMAGE
08/06/00   STARKE                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0616 PM    LA PORTE                  IN   WIND DAMAGE
08/06/00   LAPORTE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0619 PM    4 W PLYMOUTH              IN   50 MPH TSTM GUST
08/06/00   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR.

0620 PM    5 N GOSHEN                IN   60 MPH TSTM GUST
08/06/00   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.

0640 PM    STEVENSVILLE              MI   WIND DAMAGE
08/06/00   BERRIEN                        LARGE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0647 PM    NAPPANEE                  IN   WIND DAMAGE
08/06/00   ELKHART                        LARGE TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:16 PM ESTSevere Thunderstorm WarningIWXAllen, DeKalb64 min
Aug 6, 7:16 PM ESTSevere Thunderstorm WarningIWXHuntington64 min
Aug 6, 7:39 PM ESTSevere Thunderstorm WarningIWXWells41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.